Virginia, 2002

Hail and Damaging Winds in Virginia, June 4, 2002

June 4, 2002 · NWS AKQ · 4 events in 2 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 4, 7:08 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 4, 7:08 PM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
808 PM EDT TUE JUN 4 2002

UPDATED ZONES TO INCLUDE SCATTERED SHOWERS AND ISOLATED TSTMS FOR
EXTREME NW CTYS IN CWA.
*****************************************************************
RDG OF HI PRES FIRMLY ENTRENCHED ACRS FA...CNVTN FIRING INVOF MTNS
ON ON NW IN HIER INSTABILITY. GOING WITH HOTTER CONDS FOR WED...WITH
ONLY LO CHCS FOR CNVTN LT FAR WNW SXNS LT IN THE DAY. TEMPS INTO THE
90S MOST PLCS. SFC CDFNT MVS INTO RGN DURG THU...THEN SETTLES S OF
FA FRI MORNING. BEST CHC FOR WDSPRD RA IN NRLY 3 WKS...BUT WONT GO
WITH POPS ANY HIER THAN 30/40% FOR NOW GIVEN LACK OF SGFNT RA
RECENTLY...AND CNVTV AREAS HV BEEN KNOW TO SPLIT WHEN MVG THRU RGN
IN THESE SITUS. EVEN IF RA OCCURS...WONT PUT MUCH OF DENT IN
ONGOING DROUGHT HERE. SFC HI PRES GRDLY BUILDS INTO RGN THEN JUST
OFFSHR THRUT WKND/ERY NEXT WK. AXIS OF MSTR SETS UP TO OUR SW AND W
SAT THRU TUE...HWVR WITH RDG RETURNING ALOFT...SHUD CAP MOST IF NOT
ALL CNVTN FM WKND INTO ERY NEXT WK.

FCSTID = 25
SBY   68  92  69  84 /   0  20  20  40
OXB   68  86  69  83 /   0  20  20  40
ECG   70  93  72  88 /   0  20  20  30
ORF   70  93  73  88 /   0  20  20  30
PHF   70  93  71  86 /   0  20  20  40
AKQ   70  94  71  87 /   0  20  20  40
RIC   69  94  71  86 /   0  20  20  40
FVX   69  94  71  86 /  30  20  20  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Jun 4, 6:02 PM EST, 1 hour 18 minutes before
VAZ048-049-052400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT TUE JUN 4 2002

...STRONG THUNDERSTORM MOVING OVER CHARLOTTESVILLE...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL ALBEMARLE COUNTY AND THE CITY OF
CHARLOTTESVILLE...MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR
RURAL FLUVANNA COUNTY AT 720 PM
RURAL LOUISA COUNTY AT 720 PM

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

22
&&
LAT...LON 3817 7831 3797 7852 3774 7833 3812 7796
Special weather statement, Jun 4, 6:02 PM EST, 1 hour 18 minutes before
VAZ048-049-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT TUE JUN 4 2002

...STRONG THUNDERSTORM MOVING OVER CHARLOTTESVILLE...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL ALBEMARLE COUNTY AND THE CITY OF
CHARLOTTESVILLE...MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR
RURAL FLUVANNA COUNTY AT 720 PM
RURAL LOUISA COUNTY AT 720 PM

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

22
&&
LAT...LON 3817 7831 3797 7852 3774 7833 3812 7796

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fluvanna

When
June 4, 7:20 PM EST
Where
Fluvanna County, Central Portion
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -78.217

Large trees down on house.

Thunderstorm Wind, Fluvanna

When
June 4, 7:25 PM EST
Where
Fluvanna County, Central Plains
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.800, -78.367

Large trees down at Route 6 and 640.

Hail, Fluvanna

When
June 4, 7:25 PM EST
Where
Fluvanna County, Central Plains
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -78.367

Thunderstorm Wind, Cumberland

When
June 4, 7:50 PM EST
Where
Cumberland County, Cartersville
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.667, -78.100

Large tree down on Route 45.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304027, 5304028, 5304029, 5304030.